Eating issues with Vasculitis

Hi all, this is quite a sensitive issue but I just wanted to speak up about it to see if anyone else had any similar problems. When I was diagnosed with WG, I actually started to have a lot of problems with food. Partly because of the steroids and having such a great fear that I would gain weight, I was 17 at the time so I was really self conscious about it. Also I think because the illness, when it starts can often change a lot of things, I was at college and I was very sociable and I felt as if I had lost a lot of that so I became very depressed. I think this is where I started having a lot of issues with food and losing a great deal of weight to try and regain some control in my life when everything else was out of control. I am much better now but it got me thinking how important it is for doctors and others in the medical profession to not only support and treat the physical symptoms of chronic illness but also some of the psychological issues that can also occur. It can be a very isolating and lonely illness and these 'side effects' can be just as bad as the physical ones. I also feel that it is just as important to treat these psychological issues as it is the physical ones, I believe feeling well in ourselves 'mentally' can sometimes help the healing process for the physical symptoms. Anyway, it's a bit of a sensitive subject but I just wanted to see if anyone else had anything similar.

Lucy xxx

7 Replies

oldestnewest
  • Hi, From my personal experience I lost a lot of weight initially before I was diagnosed with WG but once on the steroids the weight piled on as I could not really taste food very well. As you experienced I also felt very depressed and isolated and because of the neuropathic pain in my left hand was prescribed Amitriptyline which helped as this is also used to treate Depression. I did not stay on this for very long as once the pain was under control I stopped this. The other thing that also helped me a great deal was going to my first support group in Birmingham as this was the only one I knew about at the time. By going to the group it made me realise that I was not alone in this and through the information I was given and telephone support of some people that I met there I was able to get through this. The more you find out and the more support you get from people with the same Disease the more I found that it helped. I also found that it helped me more once I had the right medical support as the Doctors in the Centres of Excellence know more about the disease and its complications.

    Hope this helps.

  • Yes it does, I totally agree with you about needing that support. For a few years I did not know much about it and hadn't spoken to anyone but then I went to the Vasculitis symposium in Cambridge. I actually did not want to leave as it was like we were in a bubble where everyone understood what each other was going through, nobody judged each other or stared and those few days made me realise the importance of a support network. That's very true about having the right medical support, I felt much more relaxed and assured once I started going to Addenbrookes. I felt like nobody was listening to me at my local hospital when I said I couldn't breathe and then I had to have an emergency tracheostomy as my airway narrowed down to 3mm. There should be some sort of database for all this stuff where doctors can share information to other doctors to give to patients.

    Xxx

  • I have had, and am still having all sorts of problems Lucy. I was on my own with wegeners for about 8 years. I felt a bit of a freak. People were telling me I looked really well but I felt awful. I think I coped pretty well until I got steroid induced diabetes. That seemed like the last straw. For the first time ever I though this is unfair, I already have enough to cope with!

    The weight has crept on lately, with the steroids and the insulin I feel I don't have much of a chance to lose any. I am also on antidepressants and have had a very rough 6 months but feel more optimistic now, so hopefully I'm over the worst for a while.

    My salvation is my sense of humour and the determination that this will NOT beat me!

  • It brought tears to my eyes reading your struggles with it too, sorry to hear you were on your own for such a long time, that must have been tough. Thank the Lord for the internet so we can at least meet people online with similar situations. Gosh yes, that is awful when people say you look so well, this always happened to me when I was at the highest dose which would fill out my face and give me a 'well' look when inside I felt dreadful. Praying you feel better soon and you are over the worst, whereabouts are you from? If you ever feel like a chat you can message me and I will give you my email address. A sense of humour is definitely a good way to get through some of the more difficult times, I hope you have people around you for support. Much love xxxxx

  • I had problems too but the other extreme. Prednisone gave me maddening cravings, which I chose to indulge because I felt so badly. I look like a pig and feel like one. Exercise is impossible as I have delayed pressure urticaria with UV (Sweet's Syndrome, depending on which doctor you ask). So, I don't socialize as much anymore. I don't act anymore because I think, "Who would want to see "this" on stage?" Heat is a trigger, so I'm trapped inside during the summer, when I would normally be outside taking photos.

    I actually recently blogged about psychological issues of chronic illness.

    notsosweets.blogspot.com/20...

  • I also have terrible problems with the heat. I feel such a wet blanket when everyone is hoping for hot weather and I would rather it was overcast! Oh, how I used to love to sunbathe!

  • Dear Lucy,

    I put on some weight, due to steroids; mind you I've always been 'big' (fat). I haven't heard of the problems you report; sorry but, if there is an issue, it is definitely something the 'professionals' should be aware of. Hope that you are 'all right' now- not withstanding......

    Take care

    Andrew

You may also like...